Virginia, 2003

Hail and Damaging Winds in Virginia, May 31, 2003

May 31, 2003 · NWS RNK · 5 events in 4 counties and zones

Thunderstorm winds downed 2 large trees in Bedford, and trees onto power lines in Hardy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon hours on the 31st produced hail up to nickel size and damaging winds.Thunderstorm winds downed 2 large trees in Bedford, and trees onto power lines in Hardy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 10:15 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, May 31, 10:15 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1115 AM EDT SAT MAY 31 2003

INITIAL BAND OF SHOWERS AND THUNDER NOW EAST OF THE CWA WITH
SCATTERED LIGHTER SHOWERS DEVELOPING IN THE MOUNTAINS.  SAT PIX
SHOWING LOTS OF CLOUDS BEING LEFT BEHIND WITH CIGS IN THE MOUNTAINS
BELOW 2K FEET.  AT 14Z THE COLD FRONT WAS LOCATED FROM ILN TO
MURFEESBORO TN TO NORTHERN MISSISSIPPI.  CONSIDERABLE NUISANCE CU
ALREADY FORMING IN EASTERN KY WITH SOME MORNING INSOLATION.  WITH CU
BECOMING MORE WIDESPREAD THIS SHOULD LIMIT INSTABILITY IN THE
MOUNTAINS OF WV/VA...WITH POTENTIAL FOR MAINLY GARDEN VARIETY
SHOWERS AND THUNDERSTORMS PER COORD WITH SPC. EAST OF THE MOUNTAINS
SOME SUN IS BREAKING THROUGH AFTER THE SHOWERS AND WINDS HAVE BACKED
TO THE SOUTH.   BIGGEST  QUESTION HERE IS HOW UNSTABLE IT WILL
BECOME BEFORE PREFRONTAL BAND OF STORMS PUSHES IN.  12Z
SOUNDINGS/BUFR DATA INDICATING NARROW WINDOW FOR POTENTIAL SEVERE
EAST OF THE BLUE RIDGE.  IF INSOLATION IS LIMITED BY CLOUDS THEN
WIND SHEAR MAY BE TOO STRONG FOR GIVEN INSTABILITY TO SUPPORT SEVERE
THUNDERSTORMS THIS AFTERNOON AFTERNOON...UNLESS CAPES CAN APPROACH
OR EXCEED 2000J/KG.  THINKING IS THE SLIGHT RISK CAN PROBABLY BE
MOVED TO NEAR THE BLUE RIDGE WITH SOME MINOR ADUSTMENTS TO THE
MODERATER RISK AREA.  STRONG DIRECTIONAL/SPEED SHEAR COULD EASILY
MEAN SPELL SUPER CELLS IF INSTABILITY DOES INDEED BECOME STRONGER.  WILL
TEMPER DOWN STRONG WORDING IN THE FORECAST FOR THE EAST WITH MENTION
OF SEVERE AND JUST GO SHRA/TSRA LIKELY.

WITH ADDITIONAL CLOUDS WILL SCALE BACK TEMPS JUST A BIT EVEN IN THE
PEIDMONT.

.RNK...
NC...WIND ADVISORY FOR TONIGHT AND SUNDSAY MORNING FOR ZONES
NCZ001>002...NCZ018.

VA...WIND ADVISORY FOR TONIGHT AND SUNDAY MORNING FOR ZONES
VAZ015>016.

WV...NONE.

NOGUEIRA
Hazardous weather outlook, May 31, 12:05 PM EST, 2 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY EAST
OF A LINE FROM LYNCHBURG TO MARTINSVILLE

IN ADDITION WINDS WILL INCREASE BEHIND A COLD FRONT TONIGHT. THERE IS A
WIND ADVISORY IN EFFECT FOR TONIGHT THROUGH SUNDAY MORNING FROM
CARROL COUNTY VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...

SUNDAY...EXPECT STRONG WINDS IN THE MORNING. RED FLAG CONDITIONS ARE
POSSIBLE...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA.

SUNDAY NIGHT AND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

MONDAY NIGHT...TEMPERATURES WILL BE UNSEASONABLY COLD. SCATTERED
FROST IS POSSIBLE IN THE DEEPER MOUNTAIN VALLEYS.

TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMS/SPN

In the hours before

Special weather statement, May 31, 11:35 AM EST, 2 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT SAT MAY 31 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY THIS EVENING...MAINLY EAST OF A LINE FROM LYNCHBURG TO
MARTINSVILLE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE
THROUGH THE AREA DURING THE AFTERNOON.  THERE IS THE POTENTIAL FOR A
FEW STORMS TO BECOME SEVERE. THE MAIN THREAT FROM THE STORMS IS
DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO IS
POSSIBLE.

STORM SPOTTER AND SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SPN

The radar

The Roanoke radar (KFCX), 32 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Roanoke

When
May 31, 2:20 PM EST
Where
Roanoke County, 5 mi SW of Roanoke City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.220, -80.017

Hail, Roanoke

When
May 31, 2:41 PM EST
Where
Roanoke County, 5 mi S of Roanoke City
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.180, -79.950

Thunderstorm Wind, Bedford (C)

When
May 31, 2:45 PM EST
Where
Bedford (C) County, Bedford
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.333, -79.533

Thunderstorm Wind, Bedford

When
May 31, 2:50 PM EST
Where
Bedford County, Hardy
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.233, -79.833

Hail, Halifax

When
May 31, 3:45 PM EST
Where
Halifax County, Cody
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.983, -79.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355841, 5355842, 5355844, 5355845, 5355843.